EMAIL THIS PAGE TO A FRIEND

Journal of Korean medical science

Cognitive Dysfunction in Drug-induced Parkinsonism Caused by Prokinetics and Antiemetics.


PMID 26339175

Abstract

The use of prokinetics/antiemetics is one of the leading causes of drug-induced parkinsonism (DIP) observed in neurology clinics. Cognitive dysfunction in DIP has recently been recognized, but pathologies related with cognitive dysfunction is unknown. Among our retrospective cohort of 385 consecutive parkinsonian patients enrolled in our parkinsonism registry, 14 patients were identified who satisfied our inclusion criteria: parkinsonism caused by prokinetics/antiemetics, existing T1-weighted 3D volumetric MR images, and normal [(18)F]-N-3-fluoropropyl-2-β-carboxymethoxy-3-β-(4-iodophenyl) nortropane PET scan images. For the comparison of volumetric MR data, 30 age- and sex-matched healthy individuals were included in this study. Among 14 patients with DIP, 4 patients were diagnosed with dementia, and all other patients had mild cognitive impairment (MCI). Comparisons of MR volumetric data between DIP patients with MCI and controls show that cortical gray matter volumes are reduced bilaterally in DIP (P=0.041) without changes in either total white matter volume or total intracranial volume. Among subcortical structures, the volume of the right hippocampus is reduced in DIP patients compared with controls (P=0.011, uncorrected). In DIP, cortical thickness is reduced in the bilateral lingual (P=0.002), right fusiform (P=0.032) and part of the left lateral occipital gyri (P=0.007). Our results suggests that cognitive dysfunction in DIP caused by prokinetics/antiemetics is common. Structural changes in the brain by 3D MRI may be associated with cognitive decline in DIP.